Florida, 2012

Tornado in Florida, July 17, 2012

July 17, 2012 · NWS MLB · 1 event in 1 county or zone

A broken line of storms moved northeast across northern St. Lucie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A broken line of storms moved northeast across northern St. Lucie County. One of the storms produced a very brief EF0 tornado on Indrio Road in Ft. Pierce, damaging the roofs of two condos and a fence before quickly lifting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 17, 2:02 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 17, 2:02 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
302 PM EDT TUE JUL 17 2012

.DISCUSSION...

...FEW STRONG STORMS LIKELY THIS AFTERNOON AND EARLY EVENING...

CURRENT-TONIGHT...EARLY INITIATION OF CONVECTION ACROSS EAST CENTRAL
FLORIDA TODAY. ABUNDANT MOISTURE...SURFACE HEATING...COOL
TEMPERATURES ALOFT...PROXIMITY OF MID-LEVEL LOW WITH ASSOCIATED
VORTICITY MAXIMA HAS BEEN TOO MUCH FOR THE ATMOSPHERE TO RESIST.
WOULD BE SURPRISED IF WE DID NOT SEE A FEW STRONG CELLS CAPABLE OF
FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY DOWNBURST WINDS AND SMALL
HAIL. TORRENTIAL DOWNPOURS WILL LEAD TO LOCALIZED NUISANCE FLOODING
IN SOME AREAS DUE TO THE SLOW MOVEMENT OF THE ACTIVITY. A FEW URBAN
AND SMALL STREAM FLOOD ADVISORIES MAY BE NECESSARY LATER TODAY.
LATEST SURFACE OBS SHOW THAT THE EAST COAST SEA BREEZE MAY BE
DEVELOPING EARLY THIS AFTERNOON. THIS WILL BACK WINDS TO THE
EAST-SOUTHEAST OR SOUTH-SOUTHEAST AND PROVIDE AN ADDITIONAL FOCUS
FOR STORM DEVELOPMENT. WE ARE STILL EXPECTING THE EASTERN PENINSULA
TO BE MOST ACTIVE LATE IN THE DAY AND INTO THE EVENING. SHOWER/STORM
ACTIVITY WILL BECOME SCATTERED FURTHER INTO THE EVENING WITH MOST OF
THE ACTIVITY DISSIPATING BEFORE MIDNIGHT.

LATEST 15Z KXMR SOUNDING SHOWS A PWAT OF 2.02 INCHES AND A
TEMPERATURE AT 500 MB OF -8.7C. STEERING FLOW FOR CELLS THIS
AFTERNOON SHOULD BE BELOW 10 MPH OUT OF THE SOUTHWEST.

THE SURFACE HIGH PRESSURE RIDGE AXIS IS FORECAST TO REMAIN SOUTH OF
EAST CENTRAL FLORIDA THROUGH TONIGHT...THOUGH WILL BEGIN A GRADUAL
SHIFT BACK TO THE NORTH. THE MID-LEVEL LOW REMAINS FORECAST TO
CONTINUE A SLOW DRIFT NORTHWARD INTO SOUTH GEORGIA BY EARLY WED
MORNING. OVERNIGHT LOWS WILL BE IN THE 70S.

WED-THU...THE MID-LEVEL LOW/ASSOCIATED ENERGY WILL CONTINUE TO
WEAKEN AND LIFT NORTH/NORTHEAST THROUGH GEORGIA AND SOUTH CAROLINA.
AS THIS OCCURS MID-LEVEL RIDGING TO THE SOUTH WILL ADVANCE NORTHWARD
INTO THE CENTRAL FLORIDA PENINSULA. ENOUGH MOISTURE...INSTABILITY
AND TRIGGERS SUCH AS SEA/LAKE BREEZE BOUNDARIES WILL BE PRESENT FOR
SCATTERED AFTERNOON SHOWERS/STORMS...BUT HIGHER ON WED. WILL GO WITH
40 TO 50 PERCENT FOR WED AND AROUND 30 PERCENT FOR THU AS WARMER
TEMPERATURES ALOFT/DEEP LAYER DRYING BEGIN TO SETTLE IN. MAINLY
SOUTHWEST SURFACE WINDS BUT IT APPEARS THE FLOW WILL STILL BE LIGHT
ENOUGH TO PERMIT THE EAST SEA BREEZE TO DEVELOP BY MID/LATE
AFTERNOON...AT LEAST SOUTH OF THE CAPE WITH VERY MINIMAL INLAND
MOVEMENT. EXPECT ALL AREAS TO REALIZE LOWER TO MIDDLE 90S FOR HIGHS.
HEAT INDICIES MAY APPROACH 100F TO 105F DURING THE
AFTERNOON...ESPECIALLY ON THU.

...PREVIOUS EXTENDED DISCUSSION...

FRI-SAT...DEEP LAYER RIDGE AXIS IS STILL FORECAST TO BUILD A
LITTLE FARTHER NORTH TO THE CENTRAL PENINSULA FRI WITH CONTINUED
DRYING WORKING UP FROM THE SOUTH. THE EAST/WEST COAST BOUNDARY
COLLISION ACROSS THE INTERIOR AND NORTH COAST SHOULD GENERATE
ISOLATED STORMS LATE IN THE DAY AND HAVE GONE WITH 20 PERCENT POPS
THERE. THE SPACE AND TREASURE COAST SHOULD ESCAPE STORMS ON FRI.

THE SAME GENERAL PATTERN WILL CONTINUE INTO SAT...THOUGH THE 00Z
GFS INDICATES SOME MOISTURE LIFTING INTO SOUTHERN SECTIONS. MOS
POPS ARE 25 TO 30 PERCENT AREAWIDE ON SAT BUT HAVE JUST INDICATED
20 PERCENT FOR NOW.

LITTLE CHANGE IN MAX TEMPERATURES...LOW-MID 90S...BUT WITH LOW
COVERAGE AND LATE OCCURRENCE OF STORMS...IT WILL FEEL HOTTER.

SUN-TUE...TROUGHING OVER THE EASTERN PART OF THE COUNTRY WILL KEEP
DEEP LAYER RIDGE AXIS DRAPED ACROSS THE FLORIDA PENINSULA. THE 00Z
GFS/ECMWF SHOWS HIGHER MOISTURE LIFTING BACK ACROSS THE ENTIRE
AREA ON SUNDAY AND CONTINUING INTO MON. THIS SHOULD BRING A
TYPICAL SCATTERED COVERAGE OF AFTERNOON SHOWERS/STORMS...WITH
INTERIOR SECTIONS THE MOST FAVORED. THE MODELS INDICATE SOME
DRYING WORKING IN FROM THE SOUTHEAST TUE...BUT WILL NOT DEVIATE
FROM THE MOS POPS WHICH ARE 30-40 PERCENT.

&&

.AVIATION...MOIST/WARM AT THE SURFACE WITH COOL AIR ALOFT HAS
ALLOWED FOR EARLY INITIATION OF SHRA/TSRA. EXPECT COVERAGE TO BE
ABOVE AVERAGE WITH MID-LEVEL LOW/VORTICITY MAXIMA PROVIDING
ADDITIONAL LIFT IN THE ATMOSPHERE. A FEW STRONG STORMS POSSIBLE WITH
FREQUENT LIGHTNING/GUSTY WINDS/TORRENTIAL DOWNPOURS AND SMALL HAIL
ALL IN PLAY. BRIEF IFR CIGS/MVFR VSBYS INVOF STORMS. WILL WATCH TO
SEE IF ECSB IS ABLE TO FORM AND IF SO WILL NOT MOVE TOO FAR INLAND.
SW WINDS MAY BACK TO S/SSE ALONG THE COAST. WINDS WILL BE LIGHT
SWRLY EVERYWHERE AGAIN THIS EVENING AND OVERNIGHT. PREVAILING VFR
ALL SITES WITH CIGS AOA FL120 AFT CONVECTION DISSIPATES THIS EVENING.

&&

.MARINE...CURRENT-TONIGHT...LOW-LEVEL RIDGE AXIS WILL REMAIN SOUTH
OF THE COASTAL WATERS FOR THIS PERIOD BUT WILL SLOWLY BE MAKING A
SHIFT BACK TO THE NORTH. SOUTHWEST WINDS NEAR THE COAST MAY BACK TO
THE S/SSE THIS AFTERNOON BUT THE ECSB IS NOT EXPECTED TO PENETRATE
TOO FAR INLAND. SW WINDS WILL BE THE RULE THIS EVENING AND OVERNIGHT
BETWEEN 7-12 KTS. SEAS 2-3 FT NEAR SHORE AND 3-4 FT OFFSHORE OUTSIDE
OF STORMS WHERE THEY MAY BE LOCALLY HIGHER. DOMINANT WAVE PERIODS
9-10 SECONDS.

OFFSHORE MOVING STORMS LIKELY INTO EARLY EVENING WHERE MAIN THREATS
TO BOATERS WILL BE CLOUD TO WATER LIGHTNING...TORRENTIAL
DOWNPOURS...SMALL HAIL AND GUSTY WINDS.

WED-THU...SOUTH/SOUTHWEST FLOW SHOULD PERSIST AS AXIS OF ATLANTIC
SURFACE RIDGE LIFTS SLOWLY TOWARDS THE CENTRAL PENINSULA. SPEEDS
SHOULD BE AROUND 10 KNOTS...WITH SOME NOCTURNAL INCREASE TO 10-15
KNOTS ACROSS NORTHERN SECTIONS. SCATTERED STORMS ARE EXPECTED TO
PUSH OFF THE MAINLAND ON WED AND POSSIBLE AGAIN ON THU FROM ABOUT
SEBASTIAN INLET NORTH.

FRI-SAT...VERY LITTLE CHANGE IN THE SURFACE RIDGE POSITION AND
HENCE THE WINDS. WEAKER STEERING LEVEL WINDS AND DRIER AIR SHOULD
INHIBIT STORMS FROM AFFECTING THE ATLANTIC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  75  93 /  40  50  20  30
MCO  73  93  75  94 /  30  50  20  30
MLB  73  90  75  92 /  40  50  20  30
VRB  73  92  75  91 /  40  40  20  20
LEE  75  93  76  95 /  30  50  20  30
SFB  75  94  76  95 /  30  50  20  30
ORL  75  93  77  95 /  30  50  20  30
FPR  73  90  75  91 /  40  40  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...SEDLOCK
RADAR/IMPACT WEATHER....WEITLICH
Hazardous weather outlook, Jul 17, 11:10 AM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1210 PM EDT TUE JUL 17 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-180415-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1210 PM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS
EAST CENTRAL FLORIDA INTO THE AFTERNOON. SLOW TO STATIONARY STORM
MOTION WILL OCCUR FROM LAKE COUNTY EASTWARD TO VOLUSIA AND
NORTHERN BREVARD COUNTIES WITH EAST TO NORTHEAST MOTION AROUND 5
TO 10 MPH FARTHER SOUTH. THE PRIMARY THREAT WILL BE CLOUD TO
GROUND LIGHTNING...ESPECIALLY ALONG THE COAST THIS AFTERNOON AS
STORMS MOVE OFFSHORE. REMEMBER...LIGHTNING CAN STRIKE MANY MILES
OUTSIDE OF ITS PARENT STORM...EVEN WHEN NO CLOUDS ARE OVERHEAD. IF
THUNDER IS HEARD...CEASE OUTDOOR ACTIVITIES AND MOVE INDOORS
IMMEDIATELY.

.FLOOD IMPACT...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS
EAST CENTRAL FLORIDA INTO THIS AFTERNOON. DUE TO SLOW TO
STATIONARY STORM MOTION...ESPECIALLY FROM LAKE COUNTY EASTWARD TO
VOLUSIA AND NORTHERN BREVARD COUNTIES...THIS ACTIVITY WILL HAVE
THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN WHICH MAY CAUSE LOW-
LYING AND POOR DRAINAGE AREAS TO FLOOD.

.RIP CURRENT IMPACT...
A LONG PERIOD SWELL WILL IMPACT THE EAST FLORIDA COAST TODAY...
RESULTING IN A MODERATE RIP CURRENT THREAT ALONG AREA BEACHES. THE
THREAT WILL BE HIGHEST THROUGH 4:30 PM DUE TO TIDAL EFFECTS. BE
SURE TO SWIM IN SIGHT OF A LIFEGUARD AND ALWAYS CHECK SURF
CONDITIONS BEFORE ENTERING THE WATER. IF CAUGHT IN A RIP
CURRENT...STAY CALM AND SWIM PARALLEL TO SHORE UNTIL ITS GRIP
RELEASES AND THEN SWIM BACK TO SHORE.

.MARINE THUNDERSTORM GUST IMPACT...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS
EAST CENTRAL FLORIDA THIS AFTERNOON. STORM MOTION WILL BE
NORTHEAST AROUND 5 TO 10 MPH. THIS MOTION WILL RESULT IN OFFSHORE
MOVING STORMS...ESPECIALLY SOUTH OF CAPE CANAVERAL...THAT WILL BE
CAPABLE OF GENERATING WIND GUSTS UP TO 35 KNOTS OVER THE NEARSHORE
ATLANTIC WATERS...AS WELL AS ON AREA LAKES. BOATERS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE PREPARED TO
SEEK SAFE HARBOR SHOULD THUNDERSTORMS DEVELOP IN THEIR VICINITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE ATLANTIC HIGH PRESSURE RIDGE WILL REMAIN OVER SOUTH FLORIDA
THROUGH MIDWEEK BEFORE SHIFTING NORTH. SOUTHWESTERLY WINDS WILL
RESULT IN HIGHER STORM COVERAGE OVER EAST CENTRAL FLORIDA WITH
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED THROUGH
MIDWEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WEITLICH/BRAGAW

In the hours before

Special weather statement, Jul 17, 12:56 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
156 PM EDT TUE JUL 17 2012

FLZ046-171845-
SEMINOLE-
156 PM EDT TUE JUL 17 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH AND SMALL HAIL OVER SEMINOLE COUNTY...

* UNTIL 245 PM EDT.

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
CASSELBERRY...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE FERN PARK AND WINTER SPRINGS.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2874 8142 2883 8123 2879 8120 2880 8118
      2878 8118 2879 8114 2882 8112 2881 8107
      2875 8106 2870 8102 2867 8101 2863 8133
      2868 8146 2871 8146
TIME...MOT...LOC 1755Z 239DEG 15KT 2867 8132

WEITLICH
Special weather statement, Jul 17, 1:48 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
248 PM EDT TUE JUL 17 2012

FLZ141-171930-
COASTAL VOLUSIA COUNTY-
248 PM EDT TUE JUL 17 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH AND SMALL HAIL OVER NORTHERN VOLUSIA COUNTY...

* UNTIL 330 PM EDT.

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL NEAR DAYTONA
INTERNATIONAL SPEEDWAY...MOVING NORTHEAST AT 5 TO 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE DAYTONA BEACH AND ORMOND BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2921 8099 2908 8117 2911 8125 2920 8131
      2927 8126 2927 8116 2941 8116 2943 8114
      2943 8110
TIME...MOT...LOC 1847Z 210DEG 9KT 2919 8113

WEITLICH

The radar

The Melbourne radar (KMLB), 71 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, St. Lucie

When
July 17, 2:22 PM EST
Where
St. Lucie County, 1.12 mi WSW of Viking
Rating
EF0
Path length
0.04 mi
Path width
20 yd
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
27.521, -80.386

The very brief EF0 tornado impacted one condominium building within the Indian Pines Village. The tornado stripped several sections of plywood from one roof of a condo and another unit sustained a small hole in the roof and the front entrance awning was peeled back. An eyewitness within the condo village observed a funnel cloud to the west touch down and damage two condo units within the same building. After striking the condo units, roof debris was seen being lifted aloft and swirling. Roofing debris was carried eastward as the tornado quickly lifted. Debris fell to the ground and onto other condo roofs farther to the east-northeast. Debris also fell into a small pond just downstream, and into another pond and an adjacent wooded area at least 500 feet to the northeast. St. Lucie County Emergency Management assisted by surveying the damage and provided details of the event and damage photos. DI5 DOD2 LB.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyThe tornado archive for Florida, 2012Warnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384044.